A woman was left partially paralysed after the contraceptive pill triggered a stroke.
Louise Palfreyman, 32, couldn't move her left side and had to learn to walk and stand again after developing a blood clot on her brain.
She also continues to suffer violent spasms, which have left her unable to complete simple everyday tasks like opening bottles or making a sandwich - meaning her 10-year-old daughter Alisha has to do them for her.
Doctors have since told Palfreyman that the stroke occurred as a result of smoking while taking the contraceptive pill – something she is now working hard to warn others of.
"Our lives have completely turned upside down," she said. "One day I was fine, and the next I was in hospital, away from my daughter and unable to do anything for myself.
"I had to be bathed and taken to the toilet – it was awful. I felt like a toddler again.
"But I'm a strong-minded person with amazing family and friends. I wouldn't have got through this without them."
Palfreyman, of Northwich, Cheshire, first went on the contraceptive pill aged 15 to help with painful periods.
Then, after changing the type of pill she was on around a year ago, she began to suffer crippling headaches, which were so severe that she would vomit and have to lie in a darkened room until they passed.
Concerned, she consulted doctors on a number of occasions, but the link between her migraines and the pill was never made.
Then, in June last year, she suffered a stroke which almost claimed her life.
She recalled: "I woke up with a migraine and went downstairs to get some painkillers.
"I felt a shooting pain behind my eye and my vision began to go blurry. I thought, 'Oh no, this is going to be a bad one'.
"I began to feel cold all down my left-hand side. It was like someone had tipped cold water on me, then I collapsed.
"Luckily, I had my mobile in my pocket, so I tried to call some of my family, but nobody was answering. My vision was getting blurrier and blurrier and, before long, I couldn't even see the screen.
"I dialled what I thought was 999 which, thankfully, was right."
She continued: "I was panicking as I could feel something cold on my face, but because I couldn't see, I didn't realise it was my own hand, but the emergency operator was amazing and really calmed me down.
"I held on until the paramedics arrived, then blacked out."
Palfreyman vaguely remembered coming to in the corridor of Royal Stoke University Hospital, where she heard doctors saying that she had a blood clot on her brain, which needed to be surgically removed.
Following a four hour operation, she woke up in a private room, with her mum Pauline at her bedside.
"My mum had been sat there for hours worrying. It was such a relief to see her," she said.
Doctors told Palfreyman that she'd suffered a stroke.
From there, medics ran a series of tests, including checking for various heart defects, to try and work out what had caused it. They now believe it was triggered by smoking while on the pill.
"I used to smoke around ten a day, but I've quit now," said Palfreyman.
"I know it sounds silly, but I genuinely didn't realise how much risk I was at. Nobody had ever explained it to me during any of the yearly reviews I attended while on the pill, and doctors never suggested taking me off it when I began experiencing migraines.
"You don't tend to question doctors, so I didn't think I had anything to worry about."
For six weeks, Palfreyman avoided looking at her own reflection for fear that the stroke had changed her appearance.
She said she could feel that her left eye had puffed up, and could tell by the way her daughter Alisha reacted to her that she no longer looked the same.
Slowly, her face returned to normal and, after working tirelessly at physiotherapy, she learned how to walk again.
Thankfully, her speech was unaffected, and she even joked with nurses that it would "take more than a stroke to shut her up".
"I've dealt with this by using humour," she said. "Obviously, it's not funny at all, but joking with my family and friends has helped me stay positive.
"The Stroke Association have been an amazing help. They sent somebody out to help me explain what had happened to Alisha.
"Learning to walk again was terrifying because I still couldn't feel my left-hand side, but just had to trust that my body would take my weight."
At first after returning home, Palfreyman had to move her bed to the ground floor of her house as she was unable to use the stairs.
She continued: "It's been tough, but I was determined not to give up. Slowly, I started trying to make my way up stairs again.
"A couple of times, I got stuck and would have to shuffle back down on my bum, but I kept at it."
Though she has made a remarkable recovery, Palfreyman is still experiencing painful tremors down her left-hand side that are stopping her from living everyday life.
As there is a lengthy waiting list for NHS treatment – which involves Botox injections - her friend Becky Elliot has set up a fundraising page in order to get it privately.
A consultation with a specialist alone will cost £160, and, as the procedure is ongoing, Palfreyman hopes to raise as much as possible so she can continue to have the injections.
She plans to give any excess funds to help others who have been through a similar ordeal.
So far, donations have poured in from all over the country, and her loved ones are also holding a string of fundraising events, including friend Adam Murphy, who will be holding a charity fitness marathon through his company BTB Fitness.
Reflecting on her story, she said: "I just want to be able to be my old self for Alisha's sake. At the moment, I can't even brush her hair or bake with her.
"I hate leaving the house because I have no idea how painful the spasms are going to be.
"I also want people to recognise the dangers of smoking whilst taking the pill.
"If my story can save just one person from going through what I have, I'll be happy."
Story continues below...
Dr Helen Stokes-Lampard, spokesperson for the Royal College of GPs, said: "Evidence shows that women who smoke whilst using the combined pill can have increased risk of stroke – and that this threat increases with age.
"The combined pill is a very good contraceptive choice for the majority of women and can also protect against some cancers, most notably ovarian cancer.
"But there are some cases where the risk of stroke, due to both lifestyle and other factors, outweighs the benefits of reliable contraception.
"GPs and nurses who provide contraceptive services are highly trained to take into account physical, mental and social factors – including patients' lifestyle choices – when making recommendations about contraception."
She continued: "If women do have questions about their contraception and associated risks, they should raise these when they next visit their family planning clinic or GP surgery."
Elaine Roberts, director of Life After Stroke Services at the Stroke Association, said: "Oestrogen can increase the likelihood of blood clotting and this may increase your risk of stroke.
"The risk of stroke caused by the contraceptive pill is low, but it's higher if you have other risk factors, such as high blood pressure, being overweight or smoking.
"Stroke can strike in an instant but its effects can last a lifetime. It can rob you of your speech, your independence and your dignity. This devastating condition kills three times as many women as breast cancer every year.
"Stroke Association is a charity and we believe in life after stroke. We rely on your support to help prevent stroke and change lives. If you have concerns about your stroke risk, have a chat with your GP."
To donate to Louise, visit her GoFundMe page.
Also on HuffPost
Suggested For You
SUBSCRIBE AND FOLLOW
Get top stories and blog posts emailed to me each day. Newsletters may offer personalized content or advertisements.Learn more